Montseny J-J, Meyrier A, Gherardi RK
Brief report. Colchicine toxicity in patients with chronic
Nephrol Dial Transplant
(Oct) 11:2055-2058 1996
Colchicine excretion is impaired in renal failure and use of standard doses
can result in severe neuropathy and myopathy associated with elevated CK
levels (e.g., Kuncl et al, NEJM, 316:1562, 1987. In this report, 4 cases are
presented in whom usual 1 mg/day doses were given to patients with renal
insufficiency or failure (one was a transplant patient on cyclosporin).
Problems invariably appeared by days 5-8 of therapy. Three of the 4 cases
had severe diarrhea, and two of these patients died, one apparently because
of pulmonary edema on rehydration, and the other, in whom colchicine was
continued until day 13, because of "multifactorial shock". The authors
postulate that colchicine may be cardiotoxic (causing refractory heart
failure) based on the courses of the two fatalities. There is a report cited
in the discussion of colchicine cardiotoxicity in the rat.
Comment: This report is nothing particularly new, except that
mortality resulted in two of the cases. The cases were unfortunate and
tragic, as colchicine was used to treat arthritis only, where other, safer
drugs could have been used.
(John T. Daugirdas, M.D., University of Illinois at Chicago)